Alert archive / New York / Flash Flood Warnings in 2005

Flash Flood Warning 18, NWS Binghamton, NY

July 12, 2005Oneida County, New York

NWS Binghamton, NY issued this flash flood warning at Jul 12, 2005, 2:55 PM EDT for Oneida County, New York. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2005, 2:55 PM EDT (18:55 UTC)
Expired
Jul 12, 2005, 6:00 PM EDT
In force
3 hr
Issued by
NWS Binghamton, NY
Area
Counties, with a storm outline in the text

County Oneida County, NY

The radar

The Ft Drum radar (KTYX), 52 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 6.9 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2005-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 644 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2005-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
644 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
957 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KBGM 121856
FFWBGM
NYC065-122200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
255 PM EDT TUE JUL 12 2005

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN ONEIDA COUNTY IN CENTRAL NEW YORK.

* UNTIL 600 PM EDT.

* AT 245 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN IN NORTHEASTERN ONEIDA COUNTY WHICH INCLUDES       
  FORESTPORT...WOODGATE...WOODHULL...BARWELL MILL AND REMSEN. 
  THUNDERSTORMS WILL CONTINUE OVER NORTHEASTERN ONEIDA COUNTY UNTIL
  ABOUT 330 PM CAUSING ADDITIONAL HEAVY RAINS IN THESE AREAS. 

RAPID FLOODING OF SMALL STREAMS...CREEKS AND POOR DRAINAGE AREAS IS 
LIKELY IN AND AROUND THE ABOVE MENTIONED LOCATIONS. THE LITTLE 
WOODHULL CREEK...WOODHULL CREEK AND OTHER SMALL STREAMS IN THESE 
AREAS COULD BE IMPACTED BY THE EXCESSIVE RAINS. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED FOR
HIGHER GROUND.

LAT...LON 4360 7512 4331 7508 4334 7525 4355 7525

$$
NICOSIA
2 follow-up statements
000 
WGUS71 KBGM 121936
FFSBGM

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
335 PM EDT TUE JUL 12 2005

NYC065-122200- 
335 PM EDT TUE JUL 12 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 600 PM EDT FOR NORTHEASTERN 
ONEIDA COUNTY...

AT 324 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE AREA OF THUNDERSTORMS WITH VERY HEAVY RAINFALL HAVE MOVED 
TO THE SOUTHWEST OF BOONVILLE...FORESTPORT...WOODHULL AND REMSEN IN 
NORTHEASTERN ONEIDA COUNTY. RADAR INDICATED THAT OVER 2 INCHES OF 
RAIN FELL IN AND AROUND THESE AREAS IN THAT PAST HOUR OR SO. RUNOFF 
FROM THIS HEAVY RAIN COULD CONTINUE TO CAUSE FLOODING PROBLEMS OVER 
SMALL STREAMS...CREEKS AND POOR DRAINAGE AREAS NEAR THE ABOVE 
MENTIONED LOCATIONS.  

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.

$$
NICOSIA
000 
WGUS71 KBGM 122026
FFSBGM

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
423 PM EDT TUE JUL 12 2005

NYC065-122045- 
423 PM EDT TUE JUL 12 2005

...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT UNTIL 6 PM EDT FOR 
NORTHEASTERN ONEIDA COUNTY HAS BEEN CANCELLED...

THE HEAVY RAIN HAS ENDED OVER NORTHEASTERN ONEIDA COUNTY. 
NO REPORTS OF FLOODING WERE RECEIVED AT THE NATIONAL WEATHER SERVICE 
IN BINGHAMTON AS OF 420 PM EDT. 

ADDITIONAL RAINFALL IS NOT EXPECTED IN NORTHEAST ONEIDA COUNTY IN 
THE NEXT COUPLE HOURS. ANY STREAM OR CREEKS THAT ROSE SHARPLY WITH 
THE HEAVY RAINS OF THIS AFTERNOON SHOULD BEGIN TO RECEDE OR LIKELY 
WERE ALREADY RECEDING. THEREFORE...THE NATIONAL WEATHER SERVICE HAS 
CANCELLED THE FLASH FLOOD WARNING FOR NORTHEAST ONEIDA COUNTY.

$$
NICOSIA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 12:05 PM EDT, 2 hours 50 minutes earlier.

Area forecast discussion, Jul 12, 12:05 PM EDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BINGHAMTON NY
1205 PM EDT TUE JUL 12 2005

.SHORT TERM (REST OF TODAY - WEDNESDAY)...
ISOLATED STORMS NOW SHOWING UP ON RADAR...AS HEATING HELPS TO KICK
OFF SOME CONVECTION NEAR WEAK FRONTAL BOUNDARY/CONVERGENCE ZONE.
GRIDS ALREADY HAVE THE MENTION OF ISOLATED THUNDERSTORMS (20%)...BUT
HAVE ADDED THIS MENTION TO THE WORDED ZONES AS WELL.

FOR WEDNESDAY...WAS ON THE FENCE ABOUT LEAVING POPS AS IS OR
REMOVING AS IT APPEARS PRECIP CHCS NOT TOO IMPRESSIVE. THERE IS SOME
INCREASE IN MOISTURE AHEAD OF COOL FRONT APPROACHING FROM THE WEST
AND INSTABILITY ASSOCIATED WITH WARM, HUMID AIRMASS. BUT NOTHING TO
TRIGGER AS THE FRONT IS NOW PROGGED TO SLOW DOWN WITH MODELS SHOWING
MAINLY DRY CONDITIONS AND PRECIP HOLDING OFF UNTIL THURSDAY. AT THIS
POINT, WILL LEAVE A SLGT CHC OF THUNDERSTORMS IN THE GRIDS FOR
WEDNESDAY WITH NO MENTION IN ZONES.  -MJ/JL

&&

.LONG TERM (WEDNESDAY NIGHT - MONDAY)...
ANOTHER ROUND OF HAZY...HOT AND HUMID SUMMER WEATHER EXPECTED THIS
PERIOD AS BERMUDA RIDGE FLEXES IT/S MUSCLES INTO THE EASTERN CONUS.
REMNANTS OF DENNIS NOT MUCH OF A FACTOR AS IT WITHERS INTO THE
BUILDING HEIGHTS AND RAINS OUT OVER OH VALLEY. IT WILL HOWEVER HELP
TO INFUSE HIGHER DEWPOINTS INTO THE NORTHEAST ON SWLY FLOW AROUND
UPPER RIDGE. POLAR WESTERLIES SAG FURTHER SOUTH OVER THE WEEKEND
WITH FRONTAL BNDRY EXPECTED TO DRIFT INTO THE NORTHEAST AND BECOME
STATIONARY. NOT MUCH RELIEF EXPECTED FROM THIS UNLESS IT GETS A
BETTER SWD PUSH THAN WHAT MDLS SHOW. CNY/NEPA CAN EXPECT AN INCREASE
IN SHOWER/THUNDERSTORM ACTIVITY...MOSTLY DRIVEN BY DAYTIME
HEATING...AND ALONG THE FRONT NEXT WEEKEND. EXTENDED MOS GUIDANCE
GENERALLY FITS 850 MB TEMP TRENDS AND WAS ACCEPTED. -JAB
&&

.AVIATION (12/06Z - 13/06Z)...
PERIODS OF MVFR EARLY THIS MORNING WITH FOG OR HAZE PSBLE. LOWER
CONDITIONS AT ELM WITH A PERIOD OF LIFR THAT MAY DEVELOP AFTER 08Z.
CONDITIONS IMPROVE TO VFR AFT 13Z...BUT STILL AREAS OF HAZE.
OTHERWISE...VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
.NY...NONE.
.PA...NONE.

&&
Hazardous weather outlook, Jul 12, 4:39 AM EDT, 10 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
439 AM EDT TUE JUL 12 2005

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-130838-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
439 AM EDT TUE JUL 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

In the hours before

Special weather statement, Jul 12, 2:43 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
243 PM EDT TUE JUL 12 2005

NYZ009-037-121945-
ONEIDA NY-
243 PM EDT TUE JUL 12 2005

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 241 PM EDT...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL
HAIL...AND VERY HEAVY RAIN WAS LOCATED NEAR JUST NORTH OF DELTA
LAKE..AND MOVING SOUTH AT 10 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  WESTERNVILLE AND STOKES CORNER AT 250 PM EDT
  DELTA LAKE AT 300 PM EDT
  GRIFFISS AFB AND ROME AT 320 PM EDT
  WESTMORELAND AT 345 PM EDT

RAINFALL RATES OF ONE TO TWO INCHES AN HOUR, SMALL HAIL, AND WIND
GUSTS TO 35 MPH ARE LIKELY NEAR THE STORM. THE HEAVY RAIN MAY CAUSE
FLOODING OF DITCHES AND CULVERTS, OR PONDING OF WATER IN LOW LYING
AREAS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY

GILT

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 2:05 PM EDTSevere Thunderstorm WarningBGMOneida55 min
Jul 12, 3:32 PM EDTSevere Thunderstorm WarningBGMOneida58 min
Jul 12, 4:09 PM EDTSevere Thunderstorm WarningBGMMadison66 min
Jul 12, 5:13 PM EDTSevere Thunderstorm WarningBGMChenango62 min
Jul 12, 5:49 PM EDTSevere Thunderstorm WarningBGMCortland56 min

Nearby

Flash Flood Warnings in New York, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.